Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Response to Isentres
Jun 9, 2008

Dr. Frascino, Having been HIV+ for 11 yrs, and after attempting to achieve VL <48 with 7 cocktails over that period, cocktails that were discontinued due to elevated liver enzymes, fatty liver/no hep, I finally achieved VL <48 3 yrs ago and my TCells grew from 175 to 425. Yeah for me! This particularly succesful cocktail consisted of Norivir boosted Reyataz, Truvada, and yes Fuzeon. Of late my amazing ID Dr. wanted to switch Fuzeon for Isentress, as my viral load was starting to flirt with but never going > 400. His logic being, hopefully saving Fuzeon, by stopping it while still having a <400 VL for its, Fuzeon's, inclusion with two newer meds down the road, since I clearly had such a great long term response to Fuzeon. After 4 weeks on now Norivir boosted Reyataz, Truvada and now Isentress, my TCells spiked to 696, bigger yeah for me...highest they've been in 11 yrs and my VL did indeed go < 48. Also, my energy level has sky rocketed! My questions are these: Since I had such a good reaction to Isentress, could this mean that it is primarily the only med REALLY working? If so, could this lead to quick resistance to Isentress? Would it have been ideal, clinically speaking, to have had less a less a dramatic respponse? Or, is this over the top paranoia? Boo on me! Also, I've had a few nights awakened with chills. Is this to be expected with immune reconstitution or could this be a sign that my combo is failing? As an aside, I am due back for my repeat labs today and these chills have just started? I will sincerely thank you in advance for your time, any answers you may provide and other relevant info that you may deem helpful. Your work is greatly appreciated. Again, thank you very much! In health

Response from Dr. Frascino

Hi,

Is your new medication Isentress the only medication really working? No. I'm not exactly sure why you would think that. Your Reyataz/Norvir/Truvada/Fuzeon combination was controlling your plasma HIV viral load (viral replication) quite well. Your CD4 count increased from 175 to 425. Consequently you had an excellent immunologic (CD4 count) and virologic (viral load) response to that regimen. Switching Isentress for Fuzeon led to an additional increase in CD4 count and your viral load became undetectable. This drug is a novel new medication that works in a completely different way than the seven previous cocktails you took. It's an integrase inhibitor. It's not unexpected that it would help to further shut down viral replication, allowing for additional increases in CD4 count. So I see nothing unusual here at all. We've known from the early days of HIV treatment that monotherapy (single active drug) is not an effective or appropriate way to treat HIV. It quickly leads to drug resistance. There is no indication or reason to believe that this is happening in your case.

As for the chills, I do not believe this is related to immune reconstitution syndrome (IRS). An increase in CD4 count from 425 to 696 is not all that unusual. Would it have been better to have a less dramatic response? No, this is definitely "Boo on you!" Do I think your combo is failing? No, I would doubt that. You're next lab results will give you a definitive answer as to how well your new cocktail is holding up. I tend to think the chills are completely unrelated. It's most likely an intercurrent illness of some sort. I'd advise you see your HIV specialist for an evaluation, OK?

Good luck!

Dr. Bob



Previous
thanks!
Next
terrified

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement